Dangers of Mixing Codeine and Alcohol
According to the NIDA Teen, “Some people mix promethazine codeine cough syrup with soda or alcohol and flavor the mixture by adding hard candies.” It is also common for individuals who consistently abuse opioid drugs like codeine to take them with alcohol. This is an extremely dangerous behavior that can lead to many harmful effects including addiction and death.
Codeine + Alcohol = Addiction
Those who commonly abuse codeine with alcohol are extremely likely to become addicted to the former substance, and over time, will even become dependent on alcohol as well. The combination of these two substances causes extreme relaxation and intoxication. In addition, the effects of both become stronger when combined. This behavior will often more quickly lead to addiction than if one substance is abused alone.
As an opioid, codeine causes severe respiratory depression when taken in high doses. Alcohol can also cause this level of slowed breathing which is dangerous on its own. However, when codeine and alcohol are abused together, the intensity of their effects are multiplied with respiratory depression being the most dangerous outcome.
According to the NIDA, “Dangerous slowing of heart rate and breathing leading to coma and death” are even more likely to occur when someone mixes codeine and alcohol. Each substance on its own can slow bodily functions, but the two together will cause this effect to occur to a much higher degree. Therefore, it is even more likely the individual will die when mixing the two.
In addition, because of the relaxing effects caused by both codeine and alcohol, many users do not realize the danger they are in and are not able to help themselves, another reason why death is so common when these substances are mixed. In fact, “Promethazine codeine cough syrup has been linked to the overdose deaths of a few prominent musicians,” in which alcohol also played a part (NIDA Teen).
Intensifying Other Effects
Codeine and alcohol, when abused, both have many side effects which can be dangerous to the user. However, when they are mixed, the general side effects caused by their use all become more intensified and dangerous. These may include:
- Nausea and vomiting
- Both substances can cause stomach upset, making it more likely that the individual will vomit. This is also dangerous because a person who falls into a coma (depending on their position) may become suffocated as a result.
- Concentration issues and slowed reflexes
- This can make it unsafe for a person to drive or leave where they are. Many accidents are caused by the abuse of alcohol and opioid-based drugs.
- Difficulty controlling emotions/behavior
- Both alcohol and codeine can cause mood swings as well as a release of inhibitions which may lead a person to say something they normally wouldn’t or do something dangerous.
Codeine abuse on its own can be harmful, but choosing to drink at the same time is extremely problematic. It will more than likely lead to a dangerous overdose or addiction if done consistently. These substances cause similar effects and intensify those precipitated by one another, making abuse more dangerous for the individual mixing them.